Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Hastings, NE

June 6, 2018Greeley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 6, 2018, 9:21 PM CDT for Greeley County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 9:21 PM CDT (02:21 UTC)
Expired
Jun 6, 2018, 10:00 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Greeley County, NE

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS53 KGID 070221
SVRGID
NEC077-070300-
/O.NEW.KGID.SV.W.0101.180607T0221Z-180607T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
921 PM CDT WED JUN 6 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greeley County in central Nebraska...

* Until 1000 PM CDT

* At 920 PM CDT, a severe thunderstorm was located near Spalding, or
  30 miles east of Ord, and is nearly stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Spalding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 9829 4158 9849 4174 9839 4174 9829
TIME...MOT...LOC 0220Z 315DEG 0KT 4161 9834 

HAIL...1.50IN
WIND...60MPH
 
$$

Heinlein
2 follow-up statements
148 
WWUS53 KGID 070241
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
941 PM CDT WED JUN 6 2018

NEC077-070300-
/O.CON.KGID.SV.W.0101.000000T0000Z-180607T0300Z/
Greeley NE-
941 PM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN GREELEY COUNTY...

At 941 PM CDT, a severe thunderstorm was located near Spalding, or 32
miles east of Ord, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Spalding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 9829 4158 9849 4174 9839 4174 9829
TIME...MOT...LOC 0241Z 163DEG 7KT 4165 9831 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
571 
WWUS53 KGID 070258
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
958 PM CDT WED JUN 6 2018

NEC077-070308-
/O.EXP.KGID.SV.W.0101.000000T0000Z-180607T0300Z/
Greeley NE-
958 PM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREELEY COUNTY
WILL EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Nebraska.

LAT...LON 4145 9829 4158 9849 4174 9839 4174 9829
TIME...MOT...LOC 0258Z 315DEG 0KT 4165 9831 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:04 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 6, 7:04 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
704 PM CDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 422 PM CDT Wed Jun 6 2018

The main concern in the short term is the chance for strong to
severe thunderstorms this evening and overnight.

Currently a MCV is slowly moving eastward along the
Nebraska/Kansas in a volatile environment of 4000-5000 J/KG,
however, bulk shear is low with 20-25kts shear. This MVC is aiding
the development of convection to develop in the unstable
environment this afternoon across eastern sections of the forecast
area. Some of this activity may have strong winds up to 70 mph
and hail to ping pong ball size.

Additionally the higher resolution guidance indicates the
development of thunderstorms along a cold front in northern
Nebraska as well as activity developing in the High Plains and
developing into an MCS and moving eastward across the area late
this evening. Feel the best chance for thunderstorms for much of
the area (despite the current watch) will be during the late
evening and overnight as the MCS develops and tracks over the area
tonight. The guidance has indicated a later show, slowing it down
and that has been reflected in the forecast. Many of the models
still show precipitation across much of the area around sunrise
Thursday morning.

A question for tomorrow is, will there be another MVC around that
will keep it cloudy with some light precipitation around. Have
kept temps slightly cooler tomorrow, in the 80s across much of the
area. There is a continued chance for showers and thunderstorms
during the day and overnight Thursday with a Marginal Risk from
SPC.

.LONG TERM...(Friday through Wednesday)
Issued at 422 PM CDT Wed Jun 6 2018

The weekend looks hot and mostly dry. There are only a few small
chances for precipitation that do not overly favorable. A trough
across the northern US will help to flatten out the main upper
pattern and pull a front through the region Monday. This will help
temperatures moderate to closer to climatic normals for mid June.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 704 PM CDT Wed Jun 6 2018

A complex situation tonight as thunderstorms have developed to the
north and may move south into the area, but more likely
thunderstorms developing out in the High Plains will move eastward
and impact the terminals during the late evening and overnight
hours.

Skies are mostly clear, but high clouds are expected ahead of the
convection, with the best chance for convection between and 12z.
Beyond the main thunderstorms tonight, think that light rain and
clouds will stick around in the morning hours. Currently expecting
VFR ceilings and visibility, but any heavy downpours could cause
brief reductions in criteria.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Jun 6, 3:47 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Wed Jun 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for strong to severe storms this afternoon
across eastern sections of the area with a chance for strong wind
gusts to 60 to 70 mph and large hail up to ping pong ball size.
Additionally thunderstorms are also expected to develop across
the High Plains and move eastward into the late evening and
overnight hours across the whole area. Strong winds will again
the primary threat with some large hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible across portions of
the local area both Thursday and Friday. There will be additional
chances for thunderstorms across the area off and on through the
remainder of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary later this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Jun 6, 5:12 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
512 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 SE FULLERTON          41.33N 97.93W
06/06/2018  E0.88 INCH       NANCE              NE   PUBLIC

            MOSTLY PEA TO DIME SIZE, A FEW STONES AS
            LARGE AS NICKELS. TIME ESTIMATED FROM RADAR.

&&

THIES
Special weather statement, Jun 6, 7:49 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
749 PM CDT WED JUN 6 2018

NEZ041-048-049-070130-
Merrick NE-Nance NE-Polk NE-
749 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE...NORTHEASTERN
MERRICK AND POLK COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duncan to 6 miles northeast of Fullerton.
Movement was southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Stromsburg, Genoa, Osceola, Shelby, Clarks and Silver Creek.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Nebraska.

LAT...LON 4105 9737 4105 9772 4150 9805 4151 9795
      4151 9789 4152 9788 4153 9783 4153 9771
      4140 9770 4139 9760 4133 9760 4136 9752
      4138 9739 4136 9737
TIME...MOT...LOC 0049Z 319DEG 22KT 4143 9755 4141 9787

Thies
Special weather statement, Jun 6, 8:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
858 PM CDT WED JUN 6 2018

NEZ040-041-048-049-070245-
Merrick NE-Nance NE-Greeley NE-Polk NE-
858 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY...NANCE...
NORTHEASTERN MERRICK AND POLK COUNTIES UNTIL 945 PM CDT...

At 857 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Spalding to near Rising City.
Movement was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fullerton, Stromsburg, Genoa, Osceola, Shelby, Spalding, Clarks,
Silver Creek and Belgrade.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and east central Nebraska.

LAT...LON 4148 9829 4148 9810 4150 9809 4153 9771
      4140 9770 4139 9760 4133 9760 4138 9740
      4137 9737 4105 9737 4105 9760 4158 9849
      4174 9839 4174 9829
TIME...MOT...LOC 0157Z 218DEG 5KT 4157 9834 4122 9734

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:49 PM CDTSpecial Weather StatementGIDPolk41 min
Jun 6, 8:11 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk49 min
Jun 6, 8:58 PM CDTSpecial Weather StatementGIDNance, Polk47 min
Jun 6, 9:18 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance42 min
Jun 6, 10:02 PM CDTSpecial Weather StatementGIDNance43 min
Jun 6, 10:06 PM CDTSevere Thunderstorm WarningGIDNance22 min
Jun 6, 10:41 PM CDTFlash Flood WarningGIDMerrick, Nance6 hr
Jun 6, 11:28 PM CDTSpecial Weather StatementGIDGreeley47 min
Jun 6, 11:46 PM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper44 min
Jun 7, 12:30 AM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper45 min
Jun 7, 1:00 AM CDTSpecial Weather StatementGIDBuffalo, Harlan, Phelps, Sherman, Valley60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.